Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 16, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 15, 2018, 2:38 PM PDT for Riverside County, San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2018, 2:38 PM PDT (21:38 UTC)
- Expired
- Aug 15, 2018, 5:13 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Riverside County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 72 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -888 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
344 WGUS56 KSGX 152138 FFWSGX CAC065-073-160030- /O.NEW.KSGX.FF.W.0016.180815T2138Z-180816T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Diego CA 238 PM PDT WED AUG 15 2018 The National Weather Service in San Diego has issued a * Flash Flood Warning for... Riverside County in southern California... North central San Diego County in southwestern California... * Until 530 PM PDT * At 236 PM PDT, Doppler radar indicated stationary thunderstorms producing heavy rainfall between Aguanga and Warner Springs. Around one inch of rain has already fallen. Additional heavy rain is expected. Flash flooding will likely begin shortly. * Some locations that will likely experience flooding include... Anza, Warner Springs, Hwy 79 Between Oak Grove And Aguanga, Hwy 79 Between Warner Springs And Oak Grove, Lake Henshaw, Borrego Palm Canyon, Hwy 74 Between Anza And Palm Desert, S7 - East Grade Rd, Hwy 79 Between Santa Ysabel And Warner Springs, Aguanga, Hwy S2 Between Hwy 79 And Hwy 78, Hwy 74 Between Mountain Center And Anza, Cahuilla Indian Reservation, Oak Grove, Los Coyotes Indian Reservation and Santa Rosa Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3360 11648 3330 11642 3321 11678 3354 11685 $$ Gregoria
3 follow-up statements
019 WGUS76 KSGX 152234 FFSSGX Flash Flood Statement National Weather Service San Diego CA 334 PM PDT WED AUG 15 2018 CAC065-073-160030- /O.CON.KSGX.FF.W.0016.000000T0000Z-180816T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Riverside CA-San Diego CA- 334 PM PDT WED AUG 15 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR RIVERSIDE AND NORTH CENTRAL SAN DIEGO COUNTIES... At 331 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area centered around the greater Warner Spring areas. One to two inches of rain have already fallen. Flash flooding is likely continuing. Some locations that will experience likely flooding include... Anza, Warner Springs, Hwy 79 Between Oak Grove And Aguanga, Hwy 79 Between Warner Springs And Oak Grove, Lake Henshaw, Borrego Palm Canyon, Hwy 74 Between Anza And Palm Desert, S7 - East Grade Rd, Hwy 79 Between Santa Ysabel And Warner Springs, Aguanga, Hwy S2 Between Hwy 79 And Hwy 78, Hwy 74 Between Mountain Center And Anza, Cahuilla Indian Reservation, Oak Grove, Los Coyotes Indian Reservation and Santa Rosa Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3360 11648 3330 11642 3321 11678 3354 11685 $$ Gregoria
457 WGUS76 KSGX 152331 FFSSGX Flash Flood Statement National Weather Service San Diego CA 431 PM PDT WED AUG 15 2018 CAC065-073-160030- /O.CON.KSGX.FF.W.0016.000000T0000Z-180816T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Riverside CA-San Diego CA- 431 PM PDT WED AUG 15 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR RIVERSIDE AND NORTH CENTRAL SAN DIEGO COUNTIES... At 429 PM PDT, Doppler radar indicated that the rain has ended over the most of the warned area. However, it will take some time for remaining water to drain and water could still be covering roadways, so the Flash Flood Warning continues in effect until 530 PM. Some locations that will experience likely flooding include... Anza, Warner Springs, Hwy 79 Between Oak Grove And Aguanga, Hwy 79 Between Warner Springs And Oak Grove, Lake Henshaw, Borrego Palm Canyon, Hwy 74 Between Anza And Palm Desert, S7 - East Grade Rd, Hwy 79 Between Santa Ysabel And Warner Springs, Aguanga, Hwy S2 Between Hwy 79 And Hwy 78, Hwy 74 Between Mountain Center And Anza, Cahuilla Indian Reservation, Oak Grove, Los Coyotes Indian Reservation and Santa Rosa Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3360 11648 3330 11642 3321 11678 3354 11685 $$ Gregoria
788 WGUS76 KSGX 160013 FFSSGX Flash Flood Statement National Weather Service San Diego CA 513 PM PDT WED AUG 15 2018 CAC065-073-160020- /O.CAN.KSGX.FF.W.0016.000000T0000Z-180816T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Riverside CA-San Diego CA- 513 PM PDT WED AUG 15 2018 ...THE FLASH FLOOD WARNING FOR RIVERSIDE AND NORTH CENTRAL SAN DIEGO COUNTIES IS CANCELLED... The rain has ended. Flooding is no longer expected to pose a threat. However, if you encounter any flooded roadways, Turn Around Don't Drown. LAT...LON 3360 11648 3330 11642 3321 11678 3354 11685 $$ Gregoria
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 1:27 PM PDT, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 15, 1:27 PM PDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
127 PM PDT Wed Aug 15 2018
.SYNOPSIS...
Monsoonal moisture will increase through Thursday with increasing
chances for afternoon and early evening thunderstorms in the
mountains and deserts. High pressure aloft will move westward and
over Southern California for Friday through Sunday bringing drying
and a warming trend. Minor intrusions of monsoonal moisture may
return next week as high pressure moves back to the east. Areas
of night and morning low clouds and fog will continue for coastal
areas.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Coastal low clouds cleared later today and not completely from San
Diego. Thunderstorms are getting going, starting over the
mountain crests. A few of these could get nasty before the day is
done, but will stay mostly confined to the mountains. A little
more moisture Thursday in easterly flow will combine with the
high instability already present to bring more thunderstorms to
the mountains and deserts, and even could help a couple
thunderstorms drift west of the mountains into inland valleys.
The tenacious nature of the coastal clouds and model guidance
suggest the marine layer to be largely unfazed by this latest
monsoon push, and maintains night and morning coastal clouds
getting into westernmost valleys each night. The monsoon flow
backs off on Friday for fewer thunderstorms in the mountains and
deserts. High pressure aloft strengthens a bit this weekend while
the monsoon flow backs off. That will mean higher temperatures
and a shallower marine layer, but no thunderstorms. Next week
models show some increase in monsoonal moisture, but not very
convincing to forecast much chance of thunderstorms until Tuesday
and Wednesday. The high breaks down slightly as well, so it
doesn't appear as hot but probably more humid. Overall, minor ebbs
and flows in monsoon flow, slight variations in marine layer and
coastal cloud extent, and minor fluctuations in temperatures. In
other words, seasonal summer weather.
&&
.AVIATION...
151900Z...Coasts/Valleys...SCT-BKN15-020 near the coast this
afternoon becoming OVC015-020 through 04Z and moving 20 miles inland
through 16Z Thursday. From 16-21Z...gradual clearing back to the
coast.
Mountains/Deserts...Scattered TSRA over the mountains between 20-03Z
with some storms moving into the upper deserts near Victorville and
Barstow. Reduced vis in heavy rain, and gusty sfc winds 30-40 kt
near storms.
&&
.MARINE...
No hazardous marine weather is expected through Sunday.
&&
.BEACHES...
Beach Hazard Statement through Friday for above average surf and
strong rip currents. A southern hemisphere 180 degree, 4 ft swell at
17 seconds will arrive this evening and bring elevated surf and
strong rip currents tonight through Friday. The surf will peak
Friday at 3-6 ft with sets to 8 ft on southwest facing beaches, then
slowly subside Saturday and Sunday.
The surf and swell will peak Friday, then slowly decrease Saturday
and Sunday.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement from 9 PM PDT this evening through
Friday evening for Orange County Coastal Areas-San Diego
County Coastal Areas.
PZ...NONE.
&&
PUBLIC...MM
AVIATION/MARINE/BEACHES...MoedeThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 1:59 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 61 min |
| Aug 15, 2:09 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Diego | 44 min |
| Aug 15, 2:43 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 15, 2:49 PM PDT | Flash Flood Warning | SGX | Riverside | 97 min |
| Aug 15, 2:59 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 61 min |
| Aug 15, 3:30 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 75 min |
| Aug 15, 3:37 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Diego | 27 min |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.